Birth control pills may affect TSH level

Dear Ask The Doctor:  I am a 24 year old female. Four years ago the results of my blood test showed a very slight elevation of my TSH levels. My T4 and T3 were normal. I have been tested a few times since and my TSH levels were normal. However, my most recent test once again showed a very slight elevation of my TSH levels. I have been on Alesse (birth control pills) for 7 years now. My doctor has prescribed me a low dose of Synthroid to take due to the slight TSH elevation. I was wondering if 1)My birth control pills have anything to do with the my elevated TSH levels 2)It is necessary to take Synthroid for only a slight elevation of my TSH and I have no symptoms. 3)If it is safe to be taking both Birth Control Pills and Synthroid every day. It seems like a lot of hormones to me. Thanks very mcu.
 

Dear Patient:  Taking oestrogen in any form, for example in birth control pills, can affect thyroid function test results. Oestrogen increases a particular protein that binds thyroid hormone to it, making the thyroid hormone partially inactive. Thyroid tests can end up showing falsely increased total T-4 levels. TSH is a measure of thyroid hormone function. Therefore the birth control pill Alesse could be responsible for the slight elevation of TSH. If you do not have any symptoms, it is not necessary to continue thyroid hormone replacement, but monitoring of your TSH levels in the future would be advisable. If symptoms of hypothyroidism develop including: fatigue, loss of energy, lethargy, weight gain, decreased appetite, cold intolerance, dry skin, hair loss, muscle pain, joint pain, and weakness in the extremities, depression, constipation, menstrual disturbances and impaired fertility, then thyroid hormone replacement would be necessary.

Please login or signup to post comments!

SEARCH: